Oklahoma, 2013

Hail in Oklahoma, February 25, 2013

February 25, 2013 · NWS TSA · 2 events in 2 counties and zones

Thunderstorms developed and moved across portions of eastern Oklahoma on the 25th. The stronger storms produced some hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed and moved across portions of eastern Oklahoma on the 25th. The stronger storms produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 25, 5:09 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Feb 25, 5:09 AM CST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
509 AM CST MON FEB 25 2013

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
CONDITIONS WILL DETERIORATE DURING THIS TAF PERIOD FROM WEST TO
EAST AS A POTENT UPPER LEVEL STORM SYSTEM APPROACHES. INITIAL VFR
CONDITIONS WILL FALL INTO THE MVFR AND IFR CIGS/VSBYS TODAY
AND TONIGHT.

&&

.PREV DISCUSSION... /ISSUED 345 AM CST MON FEB 25 2013/

DISCUSSION...
POWERFUL UPPER LOW ANALYZED ACROSS NM TONIGHT CONTINUES TO
DEEPEN...WITH A 100KT+ JET NOTED ALONG THE SWRN PERIPHERY OF THE
CYCLONE. SUITE OF MODEL GUIDANCE REMAINS IN GOOD AGREEMENT...WITH
UPPER SYSTEM MOVING TO THE CENTRAL RED RIVER AREA BY LATE
TODAY...THEN LIFTING NE ACROSS AR TONIGHT. A LARGE AREA OF RAIN
WITH EMBEDDED THUNDERSTORMS CONTINUES ACROSS THE WRN HALF OF
OK...WITH A RECENT CHANGEOVER TO SNOW NOTED ACROSS FAR WRN/NWRN OK.

H85 ANALYSIS DEPICTED AN IMPRESSIVE WARM NOSE INTO ERN OK/NW
AR...AROUND +7 TO +9C...AND SURFACE TEMPERATURES REMAIN IN THE 40S
ACROSS MOST OF THE FORECAST AREA AT THIS TIME. THIS WILL BE THE BIG
BATTLE TODAY AS THE PRECIPITATION SPREADS EWD...THROWING MUCH
UNCERTAINTY INTO THE TIMING OF THE CHANGEOVER TO SNOW AND RESULTANT
SNOWFALL AMOUNTS.

OVERALL FORECAST REASONING HASN'T CHANGED MUCH...WITH RAIN EXPECTED
TO TRANSITION TO SNOW NW OF I-44 LATER THIS AFTERNOON...WITH SNOW
CONTINUING ACROSS NE OK AND INTO NW AR OVERNIGHT AS COLDER AIR
FINALLY WRAPS BACK BEHIND THE EXITING CYCLONE. CURRENT BLIZZARD
WARNING/WINTER STORM WARNING LOOKS GOOD...ALTHOUGH DID ADD CRAIG
COUNTY TO THE WINTER STORM WARNING. HEAVIEST SNOWFALL IS EXPECTED
CLOSER TO THE KS BORDER...WITH 6-10 INCHES POSSIBLE...AND PERHAPS UP
TO A FOOT IN FAR NWRN OSAGE COUNTY. THESE WARNINGS WILL BE FLANKED
BY A WINTER WEATHER ADVISORY FOR MUCH OF NE/ECNTRL OK AND FAR NW
AR...WHERE 1 TO 3 INCHES OF SNOW WILL BE POSSIBLE...MAINLY OVERNIGHT
AND INTO EARLY TUESDAY. HAVE LEFT AREAS GENERALLY S OF I-40 OUT OF
AN ADVISORY FOR NOW...BUT WILL NEED TO KEEP A CLOSE EYE ON HOW
QUICKLY COLDER AIR SLIPS E BENEATH THE UPPER SYSTEM.

STRONG NELY SFC WINDS WILL DEVELOP THIS AFTERNOON ACROSS NE
OK...WITH 50KT 925MB WINDS SUGGESTING OCCASIONAL GUSTS TO AROUND 40
MPH. CONSIDERABLE BLOWING SNOW IS LIKELY OVERNIGHT ACROSS NE
OK...AND WILL LEAVE BLIZZARD WARNING AS IS FOR OSAGE COUNTY ALTHOUGH
WET NATURE OF SNOW COULD LIMIT THE DEGREE OF DRIFTING AND REDUCED
VISIBILITIES.

PERSISTENT NWLY UPPER FLOW WILL BRING SEVERAL REINFORCING SHOTS OF
COOL AIR THE REST OF THE WEEK...KEEPING TEMPERATURES WELL BELOW
AVERAGE...ESPECIALLY WHERE SNOWPACK REMAINS. MODEST WARMUP IS
POSSIBLE GOING INTO THE WEEKEND AS MID-LEVEL HEIGHTS RISE. EXTENDED
FORECAST WAS LEFT DRY...ALTHOUGH FLURRIES/LIGHT SNOW MAY BE POSSIBLE
WEDNESDAY AND AGAIN FRIDAY AS WEAK WAVES DROP SE.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM NOON MONDAY TO 6 AM TUESDAY FOR OKZ055-OKZ056-
     OKZ057-OKZ059-OKZ060-OKZ061-OKZ064.

     WINTER STORM WARNING FROM NOON MONDAY TO 6 AM TUESDAY FOR OKZ055-
     OKZ056-OKZ057-OKZ059-OKZ064.

     BLIZZARD WARNING FROM NOON MONDAY TO 6 AM TUESDAY FOR OKZ054.

     WINTER WEATHER ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
     OKZ058-OKZ060-OKZ061-OKZ062-OKZ063-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071.

AR...WINTER WEATHER ADVISORY FROM 6 PM MONDAY TO NOON TUESDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...23
Hazardous weather outlook, Feb 25, 4:47 AM CST, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
447 AM CST MON FEB 25 2013

ARZ001-002-010-011-019-020-029-OKZ049-053>076-261100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
447 AM CST MON FEB 25 2013

...WINTER STORM TO IMPACT PARTS OF NORTHEAST OKLAHOMA...BLIZZARD/WINTER
   STORM WARNINGS EFFECTIVE THIS AFTERNOON...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...CRITICAL.
        AREA...EASTERN OKLAHOMA...WEST CENTRAL
                                  AND NORTHWEST ARKANSAS.
        ONSET...MORNING.

        AREA AT GREATEST RISK...SOUTHEAST OKLAHOMA.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...SIGNIFICANT.
        AREA...NORTHEAST OKLAHOMA.
        ONSET...AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...AFTERNOON.

DISCUSSION...
RAIN AND SCATTERED THUNDERSTORMS WILL INCREASE IN COVERAGE OVER
EASTERN OKLAHOMA MONDAY MORNING...SPREADING INTO NORTHWEST ARKANSAS
DURING THE DAY. A FEW OF THESE STORMS COULD BE STRONG WITH SMALL HAIL
AND BRIEF GUSTY WINDS. MOST PRECIPITATION ASSOCIATED WITH THE
APPROACHING UPPER LOW WILL REMAIN IN LIQUID FORM INTO THE
AFTERNOON...HOWEVER COLDER AIR WILL FILTER INTO PARTS OF NORTHEAST
OKLAHOMA...AND A CHANGEOVER TO SNOW IS EXPECTED MID TO LATE MONDAY
AFTERNOON...AND THIS CHANGEOVER FROM RAIN TO SNOW WILL CONTINUE
INTO MONDAY NIGHT ACROSS THE REMAINDER OF EASTERN OKLAHOMA...WEST
CENTRAL AND NORTHWEST ARKANSAS.

AT THIS TIME...THE FORECAST TRACK OF THE UPPER SYSTEM REMAINS
FAVORABLE FOR HIGHEST SNOWFALL AMOUNTS TO ACCUMULATE ACROSS PARTS
OF FAR NORTHEAST OKLAHOMA...MAINLY IN AREAS NORTH AND WEST OF
TULSA...AND IN PARTICULAR FAR NORTHWEST OSAGE COUNTY WHERE
10 TO 12 INCHES OF SNOW WILL BE POSSIBLE. LESSER AMOUNTS TO THE
SOUTH AND EAST ARE STILL EXPECTED OVERNIGHT. BLIZZARD WARNINGS AND
WINTER STORM WARNINGS ARE EFFECTIVE THIS AFTERNOON FOR NORTHEAST
OKLAHOMA. SEE /OKCWSWTSA/ FOR THE LATEST DETAILS.

EMERGENCY MANAGEMENT ACTION STATEMENT...
PERSONS ALONG AND NORTH OF A SHAMROCK...VERA...NOWATA LINE SHOULD
PREPARE FOR SIGNIFICANT SNOW ACCUMULATIONS WITH BLOWING AND DRIFTING
SNOW...ESPECIALLY ACROSS NORTHWEST OSAGE COUNTY WHERE TRAVEL
IMPACTS WILL BE MOST FELT. CONDITIONS ACROSS THOSE AREAS WILL MAKE
TRAVEL EXTREMELY DIFFICULT IF NOT IMPOSSIBLE. MAKE SURE ADEQUATE
SUPPLIES OF FOOD...WATER AND NECESSARY MEDICATIONS ARE ON HAND TO
LAST THROUGH THE DURATION OF THE WINTER STORM.

SPOTTER ACTIVATION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...WINTER WEATHER POTENTIAL.
WEDNESDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
SNOW IS EXPECTED TO TAPER OFF TUESDAY MORNING AND END ACROSS NORTHEAST
ARKANSAS BY AFTERNOON AS THE SYSTEM LIFTS THROUGH NORTHEAST ARKANSAS
AND INTO THE MIDWEST. IN THE WAKE OF THIS SYSTEM...COOLER BUT DRY
WEATHER IS EXPECTED FOR THE REST OF THE WEEK...AND INTO NEXT WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Feb 25, 6:45 AM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
645 AM CST MON FEB 25 2013

OKZ071-073-251315-
MCINTOSH OK-PITTSBURG OK-
645 AM CST MON FEB 25 2013

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 715 AM CST
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     SOUTHWESTERN MCINTOSH AND NORTHWESTERN PITTSBURG

AT 645 AM CST...A STRONG THUNDERSTORM WAS LOCATED OVER ARPELAR...
MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY
THIS STORM INCLUDE...EUFAULA...HANNA...RAIFORD...VIVIAN...HAYWOOD...
ARPELAR...SCIPIO...INDIANOLA AND CANADIAN.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.

LAT...LON 3531 9585 3532 9553 3485 9591 3493 9608
TIME...MOT...LOC 1245Z 208DEG 42KT 3501 9590

The radar

The Tulsa radar (KINX), 99 km away, was scanning. The volume nearest the first event began at 13:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, McIntosh

When
February 25, 7:20 AM CST
Where
McIntosh County, 0.51 mi NNW of Eufaula
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.287, -95.583

Hail, Le Flore

When
February 25, 9:25 AM CST
Where
Le Flore County, 3 mi SE of Howe
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
34.919, -94.593

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2013Every state in 2013This day in weather historyWarnings in Oklahoma, February 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 433051, 433052.